Editor's Correspondence
September 08, 2003

Trimethoprim-Sulfamethoxazole–Induced Life-Threatening Agranulocytosis—Reply

Author Affiliations

Copyright 2003 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2003

Arch Intern Med. 2003;163(16):1975-1976. doi:10.1001/archinte.163.16.1975

In reply

Andrès and colleagues raise the issue of the significance of hematological toxicity, particularly agranulocytosis, associated with the use of TMP-SMZ. As noted in our review,1 a number of hematological adverse reactions have been attributed to the antibiotic combination, although the exact frequency with which such toxic effects occur is difficult to determine. The data presented by Andrès et al2 cite an annual incidence of nonchemotherapy drug-induced agranulocytosis for all medications to be in the range of 3 to 10 cases per million, with approximately 10% of cases in their 91-patient prospective study over 15 years associated specifically with TMP-SMZ use, suggesting a very low absolute risk of life-threatening agranulocytosis associated with the use of this medication. Clinically significant hematological effects, including agranulocytosis, associated with the use of TMP-SMZ have also not precluded its use specifically for prophylaxis against infections in neutropenic patients.3

First Page Preview View Large
First page PDF preview
First page PDF preview